Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 215, NWS Shreveport, LA

July 21, 20124 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 21, 2012, 6:04 PM CDT for 4 counties in Texas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2012, 6:04 PM CDT (23:04 UTC)
Expired
Jul 21, 2012, 6:45 PM CDT
In force
41 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Nacogdoches County, TX, Panola County, TX, Rusk County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 95 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:10 PM CDTHAIL 14 Ssw Timpson, TXQUARTER SIZED HAIL WAS REPORTED NEAR TIMPSON.
Jul 21, 6:15 PM CDTTSTM WND DMGMount Enterprise, TXTREES DOWN IN MOUNT ENTERPRISE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2554 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS54 KSHV 212304
SVRSHV
TXC347-365-401-419-212345-
/O.NEW.KSHV.SV.W.0215.120721T2304Z-120721T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 PM CDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NACOGDOCHES COUNTY IN EASTERN TEXAS...
  NORTHWESTERN SHELBY COUNTY IN EASTERN TEXAS...
  SOUTHWESTERN PANOLA COUNTY IN NORTHEAST TEXAS...
  SOUTHEASTERN RUSK COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF HENDERSON...

* UNTIL 645 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GARRISON...OR 18 MILES WEST OF CENTER...AND MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TRAWICK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3164 9440 3164 9478 3217 9481 3217 9440
TIME...MOT...LOC 2304Z 009DEG 7KT 3185 9448

$$

ELEVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:14 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 21, 3:14 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
314 PM CDT SAT JUL 21 2012

.DISCUSSION...
DOMINANT UPPER RIDGE OVER THE CENTRAL PLAINS WILL SHIFT EAST OVER
THE NEXT FEW DAYS AND WEAKEN. THIS SHOULD TAKE THE EDGE OFF TEMPS...
HOLDING AFTERNOON TEMPERATURES BELOW THE CENTURY MARK. DEWPOINTS
WILL NOT CHANGE MUCH...SO HEAT INDEX VALUES WILL COME CLOSE TO
CRITICAL LEVELS...BUT SHOULD NOT TOP THE 105 MARK...AT LEAST ON SUNDAY.
SO OPTED NOT TO ISSUE A HEAT ADVISORY AT THIS TIME. ALSO CONVECTION
SHOULD COVER A LITTLE MORE AREA SUNDAY...AS A WEAK SHORT WAVE
ROTATES AROUND THE UPPER RIDGE. A WEAK SURFACE BOUNDARY ALONG THE
LOUISIANA AND ARKANSAS LINE INTO EAST TEXAS MAY ACT AS A FOCUS
FOR INITIATION OF ADDITIONAL CONVECTION TONIGHT INTO SUNDAY AHEAD
OF THE SHORT WAVE.

AFTER SUNDAY...CHANCES FOR RAIN BECOME SMALLER...AS THE RIDGE
BECOMES ESTABLISHED OVER THE TENNESSEE VALLEY. BY MID WEEK...THE
RIDGE BEGINS TO BUILD MORE OVER THE SOUTHERN ROCKIES. IT WILL
SHIFT SLOWLY EAST AND LOOKS LIKE IT MAY BECOME CENTERED OVER THE
FOUR STATE REGION NEXT WEEKEND. IF SO...HIGHS MAY BE REACHING 100
AGAIN.

&&

.AVIATION...
TSTMS HAVE MOVED WELL SOUTH OF CWA THIS AFTN. SFC OBS SUGGEST A SFC
LOW DEVELOPING OVER EXTREME NE TX...AND CUMULUS FIELDS HAVE
DEVELOPED ACROSS MUCH OF AR. EMBEDDED BOUNDARY WITHIN THIS FIELD WILL
BE LIKELY FOCUS FOR CONVECTIVE REDEVELOPMENT LATER THIS AFTN. DUE TO
COVERAGE AND LOCATION UNCERTAINTIES...OPTING FOR VCNTY TSTM ALL
TERMINALS FOR TIME BEING BTWN 21/20Z-22/02Z. OTHERWISE...SOUTHWEST
WINDS 5-10 KTS TODAY...BECOMING LIGHT AND VARIABLE OVERNIGHT. SOME
MID LVL DECKS MAY DEVELOP OVERNIGHT...INHIBITING ANY PATCHY FOG.
EXCEPTION MAY BE KMLU...WHERE MID AFTN TEMPERATURES IN LOWER 80S AND
MOIST GROUND...MAY PROMOTE FOG DEVELOPMENT TONIGHT./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  95  76  95  76 /  30  30  20  20  20
MLU  74  93  75  95  74 /  40  30  20  20  20
DEQ  73  98  74  98  73 /  10  20  20  10  10
TXK  74  97  75  97  74 /  20  20  20  20  20
ELD  73  95  74  96  73 /  20  30  20  20  20
TYR  77  96  75  95  75 /  30  20  20  20  20
GGG  76  95  76  95  75 /  30  20  20  20  20
LFK  75  94  75  95  75 /  30  30  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>012.

OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165-166.

&&

14/07
Hazardous weather outlook, Jul 21, 12:02 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 PM CDT SAT JUL 21 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1202 PM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE AS THE COMBINATION OF DAYTIME
HEATING...DISTURBANCES ALOFT...AND A MOIST AND UNSTABLE
ATMOSPHERE COMBINE. THE BEST CHANCES OF SEVERE WEATHER ARE SOUTH
OF INTERSTATE 20. DAMAGING WIND WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO OCCASIONALLY SCATTERED THUNDERSTORMS ARE EXPECTED EACH
DAY. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF EXPECTED SEVERE WEATHER...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 21, 5:25 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 PM CDT SAT JUL 21 2012

TXZ138-212315-
HARRISON-
525 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     MARSHALL AND WOODLAWN...

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR WOODLAWN...OR 8 MILES NORTH OF
MARSHALL...MOVING SOUTHWEST AT 5 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

2
Special weather statement, Jul 21, 5:27 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
527 PM CDT SAT JUL 21 2012

TXZ150-151-212315-
PANOLA-RUSK-
527 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     PANOLA AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     MINDEN AND PINEHILL...

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR PINEHILL...OR 10 MILES SOUTHEAST
OF HENDERSON...MOVING SOUTHWEST AT 5 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Jul 21, 5:40 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 PM CDT SAT JUL 21 2012

LAZ001-002-212330-
BOSSIER-CADDO-
540 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     SHREVEPORT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BOSSIER CITY...MOVING SOUTH AT
10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Local storm report, Jul 21, 5:42 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
542 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     LONGSTREET              32.10N 93.95W
07/21/2012                   DE SOTO            LA   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN IN LONGSTREET.

&&

RWILLIS
Special weather statement, Jul 21, 5:58 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 PM CDT SAT JUL 21 2012

LAZ002-003-220000-
BOSSIER-WEBSTER-
558 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     DIXIE INN...DOYLINE AND HAUGHTON...

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DOYLINE...OR 10 MILES SOUTHWEST
OF MINDEN...MOVING WEST AT 5 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:55 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby50 min
Jul 21, 5:45 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby60 min
Jul 21, 6:34 PM CDTSevere Thunderstorm WarningSHVNacogdoches, San Augustine, Shelby56 min
Jul 21, 6:47 PM CDTSevere Thunderstorm WarningSHVCherokee, Smith58 min
Jul 21, 6:52 PM CDTSevere Thunderstorm WarningSHVNacogdoches53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.